- Open Access
Periodic solutions for a class of diffusive Nicholson’s blowflies model with Dirichlet boundary conditions
© Liu et al.; licensee Springer. 2013
- Received: 23 March 2013
- Accepted: 29 August 2013
- Published: 7 November 2013
In this paper, we study the problem of periodic solutions for a class of diffusive Nicholson’s blowflies model with Dirichlet boundary conditions. By applying the Schauder fixed point theorem, the existence of nontrivial nonnegative periodic solutions of the considered model is established. Our results complement with some recent ones.
- diffusive Nicholson’s model
- periodic solution
- Schauder fixed point theorem
to describe the population of the Australian sheep-blowfly Lucilia cuprina, where is the population of the adult flies at the time t, p is the maximum per capita daily egg production rate, is the size at which the blowfly population reproduces at its maximum rate, δ is the per capita daily egg adult death rate, and τ is the maturation time. Since this equation explains Nicholson’s data of blowfly more accurately, the model and its modifications have been now refereed to as Nicholson’s blowflies model, we refer the reader to [2–6] and the references therein for some interesting results on this issue.
For the model above with either Dirichlet boundary conditions or Neumann boundary conditions, some results have been obtained. For example, So and Yang in  studied the asymptotic behavior of solutions of equation (1.2) under the Dirichlet boundary condition. In , Gourley considered the existence of travelling front solutions and their qualitative form for equation (1.2). The nonlinear stability of travelling wavefronts of equation (1.2) was investigated by Mei et al. in . Yi and Zou  also established the global attractivity of the positive steady state of equation (1.2). Yi et al. in  established the threshold dynamics of equation (1.2) subject to the homogeneous Dirichlet boundary condition when the delayed reaction term is non-monotone.
where , , , , are positive, continuous and T-periodic in t, is the known function, which satisfies some structure conditions (see ), is T-periodic in the first argument, is a bounded domain with smooth boundary ∂ Ω, , , denotes the spatial variable vector in , and Δ is the Laplacian operator in .
The rest of this paper is organized as follows. In Section 2, we introduce some further notations and recall some useful results, which will be used in the later section. In Section 3, we give our main result and its proof.
Let us first introduce certain notations and definitions, constantly used throughout the present paper.
Let Ω be an n-dimensional bounded domain in with a boundary ∂ Ω and a closure . Assume throughout that ∂ Ω can be covered by a finite number of balls such that the portion may be represented in the form for some i, where h has the Hölder continuous (exponent α, ) second derivatives.
where , and .
- (b)Let us now consider the linear boundary problem(2.1)
Lemma 2.1 (See )
, for some constant M;
is the trace on ∂Q of a function of class .
where K depends only on , M and .
Lemma 2.2 (See )
, , and are continuous in ;
for some constant ;
for some constant .
Lemma 2.3 (See )
For any , , the bounded subsets of the space are precompact subsets of .
Lemma 2.4 (The Schauder fixed point theorem, see )
Let X be a closed convex subset of the Banach space Y, and let T be a continuous operator on X such that T X is contained in X, and T X is precompact. Then T has a fixed point, i.e., there exists a point such that .
The purpose of the present section is to prove the existence of a nonnegative periodic solution of (1.4)-(1.6).
(H1) , are Hölder continuous (exponent α, ) in , and there exist positive constants , such that
(H2) , , , , i.e., , satisfy the local Hölder condition in with the exponent α, satisfies a local Hölder condition in u, uniformly with respect to t.
(H3) there exists a function such that =0.
We shall now prove an existence theorem by employing the Schauder fixed point theorem.
Theorem 3.1 Suppose that the assumptions (H1)-(H3) are satisfied, then there exists a nonnegative T-periodic solution of problem (3.1)-(3.3). Furthermore, belongs to for any and to for some .
where , , obviously, .
On the one hand, we prove the existence of the periodic solution of problem (3.4)-(3.6) under the conditions of Theorem 3.1, we split the proof into two cases: (i) ; (ii) .
Case (i). If , the coefficients are periodic and Hölder continuous on , a unique periodic solution u exists according to Lemma 2.1.
Obviously, V is a closed convex set in the Banach space , from (3.8), we can see that the mapping T maps V into itself.
in view of Lemma 2.3, we know that the bounded subsets of the space are precompact subsets of , so we conclude that T maps V into a compact subset of V.
where , .
then the continuity of T in the -norms is proved.
By Lemma 2.4, it follows that T has a fixed point , is then a periodic solution of (3.4)-(3.6), and it belongs to , ν is arbitrary. Moreover, also belongs to for some , following directly from Lemma 2.1.
On the other hand, we claim that the T-periodic solution u of problem (3.4)-(3.6) is nonnegative and nontrival.
since , we see that T-periodic solution is nontrivial. The proof of Theorem 3.1 is completed. □
Remark 3.1 In [2–6, 13, 15], the authors studied the dynamical behavior of delayed Nicholson’s blowflies equation, however, the effect of diffusive term was seldom considered in these references. In this sense, the main result obtained in the present paper extended the mentioned results.
Remark 3.2 It is worth pointing out that the coefficients of equation (1.4) are time-varying, which is more difficult to research than the constant case. To the best of our knowledge, there are very few works concerning the studied problem, which implies that the results of this paper are more general, and they effectually complement the previously known results.
The authors would like to express the sincere appreciation to the reviewers for their helpful comments in improving the presentation and quality of the paper. This work was supported by the National Natural Science Foundation of China (Grant No. 11201184), the Construct Program of the Key Discipline in Hunan Province (Mechanical Design and Theory), the Science Fund for Distinguished Young Scholars of Zhejiang Province of China (Grant No. R1100002), the Natural Scientific Research Fund of Zhejiang Provincial of P.R. China (Grant Nos. LY12A01018, Y6110436), and the Natural Scientific Research Fund of Zhejiang Provincial Education Department of P.R. China (Grant No. Z201122436).
- Gurney WS, Blythe SP, Nisbet RM: Nicholson’s blowflies revisited. Nature 1980, 287: 17–21. 10.1038/287017a0View ArticleGoogle Scholar
- Saker SH, Agarwal S: Oscillation and global attractivity in a periodic Nicholson’s blowflies model. Math. Comput. Model. 2002, 35: 719–731. 10.1016/S0895-7177(02)00043-2MATHMathSciNetView ArticleGoogle Scholar
- Berezansky L, Braverman E, Idels L: Nicholson’s blowflies differential equations revisited: main results and open problems. Appl. Math. Model. 2010, 34: 1405–1417. 10.1016/j.apm.2009.08.027MATHMathSciNetView ArticleGoogle Scholar
- Berezansky L, Idels L, Troib L: Global dynamics of Nicholson-type delay systems with applications. Nonlinear Anal., Real World Appl. 2011, 12: 436–445. 10.1016/j.nonrwa.2010.06.028MATHMathSciNetView ArticleGoogle Scholar
- Alzabut J, Bolat Y, Abdeljawad T: Almost periodic dynamics of a discrete Nicholson’s blowflies model involving a linear harvesting term. Adv. Differ. Equ. 2012., 2012: Article ID 158Google Scholar
- Hou X, Duan L, Huang Z: Permanence and periodic solutions for a class of delay Nicholson’s blowflies models. Appl. Math. Model. 2013, 37: 1537–1544. 10.1016/j.apm.2012.04.018MathSciNetView ArticleGoogle Scholar
- So JWH, Yang Y: Dirichlet problem for the diffusive Nicholson’s blowflies equation. J. Differ. Equ. 1998, 150: 317–348. 10.1006/jdeq.1998.3489MATHMathSciNetView ArticleGoogle Scholar
- Gourley SA: Travelling fronts in the diffusive Nicholson’s blowflies equation with distributed delays. Math. Comput. Model. 2000, 32: 843–853. 10.1016/S0895-7177(00)00175-8MATHMathSciNetView ArticleGoogle Scholar
- Mei M, So JW-H, Li MY, Shen SS-P: Asymptotic stability of travelling waves for Nicholson’s blowflies equation with diffusion. Proc. R. Soc. Lond. Ser. A 2004, 134: 579–594.MATHMathSciNetGoogle Scholar
- Yi TS, Zou X: Global attractivity of the diffusive Nicholson’s blowflies equation with Neumann boundary condition: a non-monotone case. J. Differ. Equ. 2008, 245: 3376–3388. 10.1016/j.jde.2008.03.007MATHMathSciNetView ArticleGoogle Scholar
- Yi TS, Chen YM, Wu JH: Threshold dynamics of a delayed reaction diffusion equation subject to the Dirichlet condition. J. Biol. Dyn. 2009, 3: 331–341. 10.1080/17513750802425656MathSciNetView ArticleGoogle Scholar
- Gopalsamy K, Kulenovic MRS, Ladas G: Oscillation and global attractivity in respiratory dynamics. Dyn. Stab. Syst. 1989, 4: 131–139. 10.1080/02681118908806068MATHMathSciNetView ArticleGoogle Scholar
- Faria T: Global asymptotic behaviour for a Nicholson model with patch structure and multiple delays. Nonlinear Anal. 2011, 74: 7033–7046. 10.1016/j.na.2011.07.024MATHMathSciNetView ArticleGoogle Scholar
- Faria T, Trofimchuk S: Positive travelling fronts for reaction-diffusion systems with distributed delay. Nonlinearity 2010, 23: 2457–2481. 10.1088/0951-7715/23/10/006MATHMathSciNetView ArticleGoogle Scholar
- Liu B: Global stability of a class of Nicholson’s blowflies model with patch structure and multiple time-varying delays. Nonlinear Anal., Real World Appl. 2010, 11: 2557–2562. 10.1016/j.nonrwa.2009.08.011MATHMathSciNetView ArticleGoogle Scholar
- Alzabut JO: Almost periodic solutions for an impulsive delay Nicholson’s blowflies model. J. Comput. Appl. Math. 2010, 234: 233–239. 10.1016/j.cam.2009.12.019MATHMathSciNetView ArticleGoogle Scholar
- Li WT, Ruan S, Wang ZC: On the diffusive Nicholson’s blowflies equation with nonlocal delay. J. Nonlinear Sci. 2007, 17: 505–525. 10.1007/s00332-007-9003-9MATHMathSciNetView ArticleGoogle Scholar
- Yi TS, Chen YM, Wu JH: Periodic solutions and the global attractor in a system of delay differential equations. SIAM J. Math. Anal. 2010, 42: 24–63. 10.1137/080725283MATHMathSciNetView ArticleGoogle Scholar
- Yang Y, Zhang R, Jin C, Yin J: Existence of time periodic solutions for the Nicholson’s blowflies model with Newtonian diffusion. Math. Methods Appl. Sci. 2010, 33: 922–934.MATHMathSciNetGoogle Scholar
- Fife P: Solutions of parabolic boundary problems existing for all time. Arch. Ration. Mech. Anal. 1964, 16: 155–186.MATHMathSciNetView ArticleGoogle Scholar
- Shmulev I: Periodic solutions of the first boundary problem for parabolic equations. Mat. Sb. 1965, 66: 398–410. (Russian)MathSciNetGoogle Scholar
- Friedman A: Partial Differential Equations of Parabolic Type. Prentice-Hall, Englewood; 1964.MATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.